Algebraic & Geometric Topology

Triple point numbers of surface-links and symmetric quandle cocycle invariants

Kanako Oshiro

Full-text: Open access


For any positive integer n, we give a 2–component surface-link F=F1F2 such that F1 is orientable, F2 is non-orientable and the triple point number of F is equal to 2n. To give lower bounds of the triple point numbers, we use symmetric quandle cocycle invariants.

Article information

Algebr. Geom. Topol., Volume 10, Number 2 (2010), 853-865.

Received: 22 April 2009
Revised: 21 November 2009
Accepted: 3 January 2010
First available in Project Euclid: 19 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57Q45: Knots and links (in high dimensions) {For the low-dimensional case, see 57M25}
Secondary: 18G99: None of the above, but in this section 55N99: None of the above, but in this section 57Q35: Embeddings and immersions

non-orientable surfaces surface-links symmetric quandles triple point numbers


Oshiro, Kanako. Triple point numbers of surface-links and symmetric quandle cocycle invariants. Algebr. Geom. Topol. 10 (2010), no. 2, 853--865. doi:10.2140/agt.2010.10.853.

Export citation


  • J S Carter, D Jelsovsky, S Kamada, L Langford, M Saito, Quandle cohomology and state-sum invariants of knotted curves and surfaces, Trans. Amer. Math. Soc. 355 (2003) 3947–3989
  • J S Carter, M Saito, Knotted surfaces and their diagrams, Mathematical Surveys and Monographs 55, American Mathematical Society, Providence, RI (1998)
  • R Fenn, C Rourke, Racks and links in codimension two, J. Knot Theory Ramifications 1 (1992) 343–406
  • E Hatakenaka, An estimate of the triple point numbers of surface-knots by quandle cocycle invariants, Topology Appl. 139 (2004) 129–144
  • D Joyce, A classifying invariant of knots, the knot quandle, J. Pure Appl. Algebra 23 (1982) 37–65
  • S Kamada, Wirtinger presentations for higher-dimensional manifold knots obtained from diagrams, Fund. Math. 168 (2001) 105–112
  • S Kamada, Quandles with good involutions, their homologies and knot invariants, from: “Intelligence of low dimensional topology 2006”, Ser. Knots Everything 40, World Sci. Publ., Hackensack, NJ (2007) 101–108
  • S Kamada, K Oshiro, Homology groups of symmetric quandles and cocycle invariants of links and surface-links, Trans. Amer. Math. Soc. (to appear)
  • A Kawauchi, On pseudo-ribbon surface-links, J. Knot Theory Ramifications 11 (2002) 1043–1062
  • S V Matveev, Distributive groupoids in knot theory, Mat. Sb. $($N.S.$)$ 119(161) (1982) 78–88, 160
  • D Roseman, Reidemeister-type moves for surfaces in four-dimensional space, from: “Knot theory (Warsaw, 1995)”, Banach Center Publ. 42, Polish Acad. Sci., Warsaw (1998) 347–380
  • S Satoh, Minimal triple point numbers of some non-orientable surface-links, Pacific J. Math. 197 (2001) 213–221
  • S Satoh, Non-additivity for triple point numbers on the connected sum of surface-knots, Proc. Amer. Math. Soc. 133 (2005) 613–616
  • S Satoh, A Shima, The 2–twist-spun trefoil has the triple point number four, Trans. Amer. Math. Soc. 356 (2004) 1007–1024